Kansas, 2019

Tornadoes and Hail in Kansas, July 5, 2019

July 5, 2019 · NWS DDC · 19 events in 10 counties and zones

Thunderstorms developed along an outflow boundary that remained after overnight convection moved along the elevated mixed layer across northern Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Thunderstorms developed along an outflow boundary that remained after overnight convection moved along the elevated mixed layer across northern Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 5, 1:26 PM CST, 1 hour 44 minutes earlier.

Area forecast discussion, Jul 5, 1:26 PM CST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
226 PM CDT Fri Jul 5 2019

...Updated Short Term Section...

.SHORT TERM...(This evening through Saturday)
Issued at 224 PM CDT Fri Jul 5 2019

There is considerable uncertainty about evolution of
thunderstorms this afternoon and evening, and confidence in any of
the convective allowing models is not very great. Thunderstorm
clusters that formed Friday afternoon and evening in northeast
Colorado and Wyoming propagated across Nebraska and into northeast
Kansas during the night along the periphery of the strong EML
that covered western and central Kansas. Outflow from the
thunderstorm cluster surged as far south as Dodge City before
becoming stationary and beginning to retreat. Scattered elevated
thunderstorms occurred north of the outflow boundary this morning
in response to low level south flow providing lift over the
boundary and lifting in advance of a weak mid level trough evident
near the Colorado border in upper air observations this morning.

The outflow boundary was located near a line from Pratt to
Syracuse early this afternoon, and thunderstorms were developing
along the boundary in south central Kansas as far west as Harper
and Kingman Counties. Farther west, warmer mid level temperatures
(H7 temperatures 12C to 14C) and weaker convergence along the
boundary were sufficient to preclude thunderstorm development.
With continued heating, thunderstorm development along the
boundary likely will occur by late afternoon. Thunderstorms also
are likely to develop along a surface trough axis from north
central Kansas into the Oklahoma Panhandle. There is sufficient
shear in northern Kansas for rotating updrafts, and the greatest
potential for large hail will be in that area. Farther south,
weaker shear and substantial downdraft CAPE on soundings will
favor more of a wind threat. The thunderstorms probably will grow
upscale into a forward propagating MCS during the evening with a
high wind threat. The forward speed of the cluster should be
sufficient to reduce the potential for flooding.

A vigorous upper level trough that extended from eastern Montana
into Wyoming early this afternoon will reach Minnesota by Saturday
morning, and a weak reinforcing surge of cool air will move into
northern Kansas tonight. Another thunderstorm cluster may form in
the upslope flow in eastern Colorado late this afternoon and
propagate into Kansas tonight. The thunderstorm cluster should
move into eastern Kansas and northern Oklahoma before morning, and
Saturday should be quiet until at least mid afternoon. An upper
level trough in the subtropical flow around the southern Plains
subtropical ridge may enhance upward vertical motion and
development of another cluster of thunderstorms Saturday afternoon
and evening.

.LONG TERM...(Saturday night through Friday)
Issued at 128 PM CDT Fri Jul 5 2019

Subtropical high pressure will be suppressed southward to the
southern Plains through the first part of next week, and Kansas
will be back under the westerlies. The subtropical anticyclone
will amplify over the Rockies by mid week with northwest flow
aloft over the central Plains and a return to more typical summer
weather. The subtropical high may build back over the central part
of the country by next weekend, but there is considerable
uncertainty about this evolution. If the high does amplify over
the central Plains, its presence will be transitory and it should
retreat to the Rockies in mid July.

A minor upper level trough embedded in subtropical flow will
progress across the southwestern United States and reach eastern
Colorado Saturday afternoon. Moist upslope flow north of the
stationary front extending from Oklahoma into eastern Colorado
along with lifting in advance of the upper level trough will favor
development of a cluster of thunderstorms that subsequently will
move into western Kansas by early evening. Outflow from the
thunderstorm cluster will reinforce baroclinicity along the
stationary boundary in Oklahoma, and the boundary likely will move
little on Sunday. Moist east to southeast low level flow will
continue Sunday, and the models suggest that there may be another
minor upper level trough embedded in the subtropical flow that
will support scattered thunderstorms during the day. Another more
organized cluster may develop in eastern Colorado and propagate
across Kansas during the evening and nighttime hours. The low
level jet will be weak but probably will be sufficient in the
moist, unstable environment to maintain the thunderstorm cluster.

 An upper level trough in the northern branch of the westerlies
will move across the Pacific Northwest into the northern Rockies
by Tuesday morning. Pressures will fall in the lee of the Rockies
Monday, and the old stationary boundary should begin to lift north
as a warm front. As such, thunderstorm chances will continue
Monday, although details will be highly dependent on mesoscale
evolution that is impossible to forecast that far in the future.
An elevated mixed layer (EML) will spread into western Kansas
Monday night and Tuesday, and the best chance for a cluster of
thunderstorms Monday night will be in central and eastern Kansas.
Temperatures should warm back into the 90s Tuesday.

The northern branch upper level trough will continue moving
across the northern United States and should reach the Dakotas by
Tuesday evening. A cold front will enter northern Kansas Tuesday
afternoon or evening and progress across most of the state by
Wednesday morning. Thunderstorms are likely to develop along the
front in northern Kansas and move southeast during the night. It
is uncertain how far back into the mid level warm plume that the
thunderstorms will develop.

Wednesday should be quiet and cooler behind the boundary. Low
level south flow will return Wednesday night or Thursday beneath
the northwest flow aloft, and thunderstorm chances may return to
Kansas. Warmer temperatures will return Thursday and Friday as
subtropical high pressure begins to amplify in the central part of
the country. There is considerable uncertainty about the strength
of the anticyclone, but next weekend probably will be warm and
relatively quiet.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 128 PM CDT Fri Jul 5 2019

VFR conditions will prevail this afternoon, but local IFR
conditions can be expected with thunderstorms that develop this
evening and continue into the nighttime hours.

An outflow boundary from the thunderstorm cluster that moved
across Nebraska and northern Kansas this morning stalled from
northern Pratt County to DDC to GCK to northern Hamilton County.
This boundary will mix back north this afternoon to near a line
from HUT to a surface low near Scott City. A trough line will
extend south from the low into northeast New Mexico late this
afternoon. Thunderstorms with ceilings near 040 and visibilities
locally less than 1SM will develop from northwest of HYS along the
surface trough by 23Z and will propagate to the southeast this
evening with primarily a hail and high wind threat. Outflow from
the thunderstorm cluster will progress into northern Oklahoma by
Saturday morning. Considerable mid and high level cloudiness with
ceilings near 080 will prevail behind the thunderstorms tonight
into Saturday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  67  88  65  86 /  60  50  50  30
GCK  63  87  62  86 /  60  50  60  30
EHA  64  87  61  87 /  50  50  50  30
LBL  63  88  63  87 /  50  40  50  20
HYS  66  85  65  84 /  70  50  60  30
P28  71  92  69  90 /  50  30  40  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Ruthi
LONG TERM...Ruthi
AVIATION...Ruthi
Hazardous weather outlook, Jul 5, 3:05 AM CST, 12 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
405 AM CDT Fri Jul 5 2019

KSZ030-031-043>046-061>066-074>081-084>090-060915-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
405 AM CDT Fri Jul 5 2019 /305 AM MDT Fri Jul 5 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Strong to severe thunderstorms will be possible this afternoon
into this evening in association with a weak cold front pushing
slowly into western Kansas. The main threat will be quarter to
golf ball size hail and damaging winds in excess of 60 mph. An
isolated tornado cannot be ruled out.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Lightning: Elevated risk
* Excessive heat: Elevated risk

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Days 2-7 Discussion
-------------------

Thunderstorms will be possible each day through at least Monday.
However, the potential for widespread severe weather is low.

Days 2-7 Hazards
----------------
* Saturday
  - Flooding: Limited risk
  - Lightning: Significant risk
  - Excessive heat: Limited risk

* Sunday
  - Lightning: Limited risk

* Monday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Tuesday
  - Excessive heat: Elevated risk

* Wednesday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Thursday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed across west central and southwest
Kansas generally after 3 PM...and potentially further east into
central Kansas later in the evening.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Jul 5, 1:49 PM CST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Dodge City KS
249 PM CDT Fri Jul 5 2019

KSZ076-077-087-052045-
Gray KS-Meade KS-Haskell KS-
249 PM CDT Fri Jul 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SEWARD...
NORTHWESTERN MEADE...SOUTHERN GRAY AND SOUTHEASTERN HASKELL COUNTIES
UNTIL 345 PM CDT...

At 248 PM CDT, Doppler radar was tracking a strong thunderstorm near
Montezuma, moving northeast at 10 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Montezuma, Copeland, The Haggard Elev and Tice.

LAT...LON 3738 10064 3739 10064 3739 10065 3747 10077
      3777 10051 3760 10023 3728 10049
TIME...MOT...LOC 1948Z 230DEG 7KT 3753 10051

FINCH
Special weather statement, Jul 5, 2:40 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Dodge City KS
340 PM CDT Fri Jul 5 2019

KSZ062-063-075-076-052145-
Finney KS-Kearny KS-Grant KS-Haskell KS-
340 PM CDT Fri Jul 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KEARNY...
SOUTHWESTERN FINNEY...NORTHEASTERN GRANT AND WESTERN HASKELL COUNTIES
UNTIL 445 PM CDT...

At 339 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Ryus, moving northeast at 10 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Hickok, Ryus and Plymell.

LAT...LON 3745 10092 3752 10127 3791 10110 3783 10075
TIME...MOT...LOC 2039Z 200DEG 22KT 3765 10105

FINCH
Special weather statement, Jul 5, 3:06 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Dodge City KS
406 PM CDT Fri Jul 5 2019

KSZ076-085-086-052200-
Seward KS-Stevens KS-Haskell KS-
406 PM CDT Fri Jul 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SEWARD...NORTHEASTERN
STEVENS...SOUTHWESTERN GRAY AND SOUTHERN HASKELL COUNTIES UNTIL 500
PM CDT...

At 406 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Satanta, moving north at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Sublette and Satanta.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Kansas.

LAT...LON 3720 10074 3727 10111 3754 10095 3750 10065
TIME...MOT...LOC 2106Z 192DEG 13KT 3734 10091

FINCH

The radar

The Dodge City radar (KDDC), 94 km away, was scanning. The volume nearest the first event began at 21:12 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 5 hail, 4 tornado, 1 funnel cloud. Local standard time, as filed.

Hail, Haskell

When
July 5, 3:10 PM CST
Where
Haskell County, 13.41 mi NNW of Satanta Muni Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
37.640, -101.030

Most of the hail stones were smaller.

Tornado, Finney

When
July 5, 3:45 PM CST to 3:51 PM CST
Where
Finney County, 7.51 mi ESE of Friend to 7.8 mi ESE of Friend
Rating
EF0
Path length
0.3 mi
Path width
50 yd
Reported by
Law Enforcement
Coordinates
38.239, -100.787

Landspout tornado was observed.

Tornado, Finney

When
July 5, 3:48 PM CST to 3:52 PM CST
Where
Finney County, 6.52 mi ESE of Friend to 6.74 mi ENE of Tennis
Rating
EF0
Path length
0.34 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
38.220, -100.818

There were two landspout tornadoes in the area.

Tornado, Lane

When
July 5, 4:03 PM CST to 4:06 PM CST
Where
Lane County, 8.88 mi SSW of Amy to 9.19 mi SSW of Amy
Rating
EF0
Path length
0.33 mi
Path width
50 yd
Reported by
Emergency Manager
Coordinates
38.358, -100.650

This was a landspout tornado.

Hail, Finney

When
July 5, 5:30 PM CST
Where
Finney County, 0.88 mi NW of Holcomb
Measured
0.75 in hail
Reported by
Social Media
Coordinates
37.990, -100.990

Funnel Cloud, Rush

When
July 5, 5:43 PM CST to 5:45 PM CST
Where
Rush County, 3.62 mi NNE of Mc Cracken
Reported by
Public
Coordinates
38.630, -99.550

Thunderstorm Wind, Gray

When
July 5, 6:00 PM CST
Where
Gray County, 6.02 mi NE of Ingalls Muni Arpt
Measured
65 kt (75 mph) estimated gust
Reported by
Social Media
Coordinates
37.960, -100.450

Roof damage was done to a trailer house at Midwest Feeders.

Thunderstorm Wind, Gray

When
July 5, 6:15 PM CST
Where
Gray County, 5.16 mi ENE of Ingalls Muni Arpt
Measured
74 kt (85 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.940, -100.450

A trailer was damaged, primarily to the roof.

Tornado, Rush

When
July 5, 6:24 PM CST to 6:29 PM CST
Where
Rush County, 4.07 mi NNE of Alexander to 4.46 mi NNE of Alexander
Rating
EF0
Path length
0.4 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
38.522, -99.515

Brief landspout tornado.

Thunderstorm Wind, Hodgeman

When
July 5, 6:44 PM CST
Where
Hodgeman County, 0.54 mi W of Hanston
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.120, -99.730

A semi truck was overturned by the high wind and three power poles were broken.

Thunderstorm Wind, Hodgeman

When
July 5, 6:44 PM CST
Where
Hodgeman County, 0.54 mi E of Hanston
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.120, -99.710

One to two inch diameter tree branches were broken.

Thunderstorm Wind, Hodgeman

When
July 5, 6:52 PM CST
Where
Hodgeman County, 1.63 mi E of Hanston
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.120, -99.690

Winds were estimated to be 60 MPH.

Thunderstorm Wind, Gray

When
July 5, 7:00 PM CST
Where
Gray County, 0.69 mi N of Cimarron
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
37.810, -100.350

A tree along with power lines were blown down by the high wind.

Thunderstorm Wind, Ness

When
July 5, 7:15 PM CST
Where
Ness County, 2.16 mi E of Ness City
Measured
56 kt (64 mph) estimated gust
Reported by
Storm Chaser
Coordinates
38.450, -99.860

Winds were estimated to be near 65 MPH.

Hail, Ford

When
July 5, 7:59 PM CST
Where
Ford County, 1.38 mi N of (Ddc)dodge City Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
37.790, -99.970

Hail, Gray

When
July 5, 7:59 PM CST
Where
Gray County, 6.17 mi NNE of Montezuma
Measured
0.88 in hail
Reported by
Public
Coordinates
37.680, -100.400

Hail, Barber

When
July 5, 8:00 PM CST
Where
Barber County, 4.3 mi NE of Sun City
Measured
1 in hail
Reported by
Social Media
Coordinates
37.420, -98.860

Thunderstorm Wind, Seward

When
July 5, 10:20 PM CST
Where
Seward County, 0.88 mi NW of Liberal
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.040, -100.940

Winds were estimated to be around 65 MPH.

Thunderstorm Wind, Barber

When
July 5, 10:45 PM CST
Where
Barber County, 0.69 mi N of (P28)medicine Lodge
Measured
63 kt (72 mph) measured gust
Reported by
ASOS
Coordinates
37.280, -98.550

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyThe tornado archive for Kansas, 2019Warnings in Kansas, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 848427, 848419, 848424, 848423, 848428, 848426, 848432, 848440, 848425, 848433, 848435, 848436, 848434, 848437, 848429, 848430, 848431, 848438, 848439.